Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 78, NWS Phoenix, AZ

August 25, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2018, 3:35 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 3:35 PM MST (22:35 UTC)
Expired
Aug 25, 2018, 7:30 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 128 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:15 PM MSTFLASH FLOOD1 Nnw Wickenburg, AZNORTH TEGNER ROAD IS FLOODED PER WICKENBURG PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WGUS55 KPSR 252235
FFWPSR
AZC013-260230-
/O.NEW.KPSR.FF.W.0078.180825T2235Z-180826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
335 PM MST SAT AUG 25 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 730 PM MST.

* At 334 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen just west of Wickenburg. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Wickenburg.

* This includes US Highway 60 between mile markers 94 and 113.
 
Additional rainfall amounts of around one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3399 11272 3398 11268 3382 11274 3386 11303
      3400 11300

$$

CK
2 follow-up statements
663 
WGUS75 KPSR 252336
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
436 PM MST SAT AUG 25 2018

AZC013-260230-
/O.CON.KPSR.FF.W.0078.000000T0000Z-180826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
436 PM MST SAT AUG 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
MARICOPA COUNTY...

At 435 PM MST, Doppler radar continued to show thunderstorms 
producing heavy rain across the warned area. Up to two inches of 
rain have already fallen west and north of Wickenburg. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Wickenburg.

This includes US Highway 60 between mile markers 94 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3399 11272 3398 11268 3382 11274 3386 11303
      3400 11300

$$

CK
230 
WGUS75 KPSR 260221
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
721 PM MST SAT AUG 25 2018

AZC013-260231-
/O.EXP.KPSR.FF.W.0078.000000T0000Z-180826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
721 PM MST SAT AUG 25 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 730 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3399 11272 3398 11268 3382 11274 3386 11303
      3400 11300

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:28 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 25, 2:28 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
228 PM MST Sat Aug 25 2018

.SYNOPSIS...
Thunderstorm chances will continue over south-central Arizona
through Sunday. Drier air overspreads the region beginning Monday
for a break in Monsoon activity. Temperatures will gradually warm
as we dry out with mid- 100s expected across the lower deserts
next week.

&&

.DISCUSSION...
Rest of Today and Tonight...Shower activity this morning that was
focused over/near Gila County was associated with an MCV which
was centered roughly between Payson and Show Low as of this
writing. Cloud cover associated with it has been dissipating but
the more active storm areas for early this afternoon have been in
areas with less cloudiness such as Yavapai County. Isolated storms
have even developed over far northern Maricopa County. The
presence of the MCV complicates the steering flow for south-
central AZ (in an otherwise southwesterly flow regime) so that
there will be varying amounts of northerly and westerly
components. However, the speeds are under 15 kts. Larger scale
models depict good amounts of boundary layer CAPE for our Arizona
zones (model-to- model differences consistent with familiar
biases). As always, CIN is a consideration and there is general
model agreement that areas with meaningful CAPE still have 50+
units of CIN at the peak heating. This isn't surprising given the
underwhelming temperatures we have so far this afternoon. That
being said, with good storm activity on the doorstep of our CWA,
that creates the potential for outflows which in turn lead to the
potential for the CIN to be overcome and CAPE to be realized. Best
chances for our CWA are over northern Maricopa, northeast La Paz,
and Gila County. The latter is quiet now but anticipate some
redevelopment with more heating. However, that does not mean we
are expecting widespread activity. But will tend to be more
isolated to scattered instead. In fact, the CAMs generally depict
modest storm coverage the rest of this afternoon and tonight. The
aforementioned MCV will not be much of a direct impact on our CWA
in a dynamical sense as it drifts further northeastward. However,
there is something of a weak short wave moving northward through
southern California and western Arizona which could possibly be a
little "fly in the ointment" but the timing of it will be such
that it will probably be more beneficial for VEF and FGZ. For late
tonight into Sunday morning, the GFS/GEFS indicate precip
potential likely associated with some perturbation emanating from
Mexico. Thus held on to PoPs.

Sunday...Things look less convoluted for Sunday with more
coherent steering flow. However, that steering flow will be
southwesterly which isn't typically favorable for much in the way
of storms over our CWA but there will be decent moisture in place,
at least over south-central Arizona. So, can't drop the PoPs just
yet.

Monday through Wednesday...Drier air will continue to advect into
our region come Monday while even the higher elevation areas in
our CWA will likely remain dry. While there are still some
differences between models, this dry air could hold over the
Desert Southwest through the entire workweek. This will also allow
for the boundary layer to modify ever so slightly each day
bringing a subtle warming trend through early next week. At this
point, excessive heat looks unlikely with temperatures warming
just a few degrees above normal by Wednesday with little change
the rest of the week.

By late week and into next weekend, some models indicate a more
moist southerly flow may return but confidence is low considering
how far out this is. For now, have introduced a slight chance for PoPs
for the higher terrain north and east of Phoenix starting Friday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

South-southeast flow below 10 knots is generally expected this
afternoon as isolated to scattered showers and thunderstorms
develop along the Mogollon Rim. A midlevel disturbance/MCV that
is currently pushing north-northeast out of Gila County should
gradually cause the weak midlevel steering flow to back to the
north or northeast. Although the air is slightly drier today than
it has been, this may support stronger northeasterly outflows in
the Phoenix terminals between 23-02Z. Any thunderstorms that do
develop will be capable of brief wind gusts to 50 mph and heavy
rain. For now, we just included VCSH because our confidence in
thunderstorms occurring is still relatively low due to weak
midlevel stability. Winds will become light and variable a few
hours after the potential outflow passage, with east-southeast
winds returning prior to sunrise tomorrow.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather impacts are expected through tomorrow morning.
Winds will generally remain southerly at KBLH below 15 knots,
while KIPL will have southeast winds aside from south-southwest
winds overnight that should all remain below 10 knots.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Expect a break in Monsoon activity through the week with dry air
in place. Anticipate minimum RH values of 10-15 percent on the
lower deserts during the workweek with only fair to good overnight
recovery. Wind patterns will be different than recent weeks with
southwest and west winds being prevalent across the region for a
large portion of each day. There is a slight chance thunderstorm
activity may return Friday and Saturday to the higher elevations
north and east of Phoenix but confidence remains low.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/Wilson
AVIATION...Hopper
FIRE WEATHER...AJ/Wilson

In the hours before

Special weather statement, Aug 25, 1:55 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
155 PM MST SAT AUG 25 2018

AZZ541-545-547-252130-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
155 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...

At 153 PM MST, Doppler radar was tracking a strong thunderstorm
northeast of Desert Mountain, or 15 miles north of Scottsdale,
moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm and
with outflows ahead of the storm to its southwest.

Locations impacted include...
North Scottsdale, Cave Creek, Carefree, Desert Mountain, Camp Creek
and Horseshoe Reservoir.

LAT...LON 3400 11175 3400 11160 3371 11176 3383 11198
      3401 11180
TIME...MOT...LOC 2053Z 041DEG 5KT 3383 11185

LJH
Special weather statement, Aug 25, 3:02 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
302 PM MST SAT AUG 25 2018

AZZ535-252245-
Southeast Yuma County AZ-
302 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 345 PM
MST...

At 302 PM MST, Doppler radar was tracking a strong thunderstorm 24
miles south of Tacna, or 36 miles southeast of Fortuna Foothills,
moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3226 11380 3228 11401 3253 11404 3250 11372
TIME...MOT...LOC 2202Z 186DEG 6KT 3234 11390

CK
Special weather statement, Aug 25, 3:19 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
319 PM MST SAT AUG 25 2018

AZZ534-252245-
Aguila Valley AZ-
319 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...

At 319 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Wickenburg, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wickenburg.

This includes US Highway 60 between mile markers 94 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11272 3399 11270 3385 11287 3396 11304
      3400 11301
TIME...MOT...LOC 2219Z 218DEG 12KT 3397 11291

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:13 PM MSTSpecial Weather StatementPSR47 min
Aug 24, 5:22 PM MSTSpecial Weather StatementPSRGila38 min
Aug 24, 5:40 PM MSTSpecial Weather StatementPSRLa Paz50 min
Aug 24, 5:41 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 24, 5:48 PM MSTSpecial Weather StatementPSR42 min
Aug 24, 6:01 PM MSTSpecial Weather StatementPSRPinal44 min
Aug 24, 6:08 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Aug 24, 6:09 PM MSTSpecial Weather StatementPSR51 min
Aug 24, 6:18 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 24, 6:22 PM MSTSpecial Weather StatementPSR38 min
Aug 24, 6:48 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 24, 6:52 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 24, 6:59 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal31 min
Aug 24, 7:03 PM MSTSpecial Weather StatementPSR42 min
Aug 24, 7:07 PM MSTFlash Flood WarningPSRPinal3 hr
Aug 24, 7:10 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 24, 7:35 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 24, 8:08 PM MSTSpecial Weather StatementPSR52 min
Aug 24, 8:26 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 24, 8:33 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 24, 8:40 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 24, 8:48 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 24, 8:51 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal54 min
Aug 24, 8:54 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 25, 12:49 AM MSTAreal Flood AdvisoryPSRMaricopa6 hr
Aug 25, 12:53 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 25, 1:55 PM MSTSpecial Weather StatementPSR35 min
Aug 25, 2:18 PM MSTAreal Flood AdvisoryPSRMaricopa117 min
Aug 25, 3:02 PM MSTSpecial Weather StatementPSRYuma43 min
Aug 25, 3:11 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 25, 3:19 PM MSTSpecial Weather StatementPSR26 min
Aug 25, 4:52 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.